Virginia, 2008Damaging Winds in Virginia, September 13, 2008
September 13, 2008 · NWS AKQ · 2 events in 2 counties and zones
Isolated severe thunderstorms produced damaging winds across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated severe thunderstorms produced damaging winds across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 13, 2:06 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 13, 2:06 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
306 PM EDT SAT SEP 13 2008
.SYNOPSIS...
HIGH PRESSURE REMAINS ACROSS THE MID ATLANTIC REGION THROUGH
MONDAY. A COLD FRONT CROSSES THE AREA LATE MONDAY...THEN STALLS
ALONG THE CAROLINA COASTLINE BY EARLY TUESDAY. HIGH PRESSURE
BUILDS BACK OVER OUR AREA LATER TUESDAY AND WEDNESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN NXT FEW HRS IS WHETHER TO CARRY ANY POPS THIS EVE.
AS OF THIS WRITING...APPEARS AIRMASS IS CAPPED ENUF TO SUPPRESS
ANY CONVECTION FROM DVLPNG...BUT WILL MONITOR RADAR TRENDS AND
ADJUST GRIDS PRIOR TO RELEASE TIME. MODELS WUD SPRT AT LEAST A
SLGHT CHC ACROSS NRN CNTYS THRU ERLY EVE. NOT BUYING OFF ON THE
GFS SOLN OF ANY ORGANIZED CONVECTION ACROSS THE ERN SHORE TONITE.
OTW...STRNG H5 RIDGE TO THE S PROVIDES A PT CLDY & WRM NITE AHEAD.
LOWS ARND 70.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
STRNG H5 RIDGE DOMINATES SUNDAY WITH ONLY SCT CU DVLPNG DRNG AFTRN.
WITH NRLY FULL SUN AND H85 TMPS ARND 20C...TMPS SHUD TOP OUT IN
THE L-M90S ACROSS THE RGN. CANT RULE OUT AN U90 AT ANY AWOS SITE.
DP TMPS SUN SHUD MIMIC TODAYS (69-73). THIS COMBINATION PRODUCES
HEAT INDEX VALUES WITHIN A DEGREE OR TWO OF 100. AGAIN...NOT HEAT
ADVSRY CRITERIA BUT WILL CONT TO MENTION THE HEAT IN THE HWO. SOME
RECORD HIGHS WILL BE CHALLENGED AS WELL. SEE CLIMATE SECTION BLO.
FAIR & WRM AGAIN SUN NITE AS IKES REMNANT MSTR TRACKS WELL N AND
W OF RGN. LOWS 70-75.
AS IKESS MSTR CONTS ITS TRACK N OF RGN...TRAILING CDFRNT PROGGED
ACROSS FA MON AFTRN AND EVE. MODELS NOT THAT IMPRESSIVE WITH ANY
SGNFCNT MSTR WITH SAID FROPA. HOWEVER...WILL KEEP LOW CHC POPS IN
FCST ALONG AND JUST AHEAD OF THE BNDRY AS IT IS PROGGED ACROSS FA
DRNG PK HEATNG HRS. NO RECORD HIGH XCPTD MON...BUT STILL ENUF HTNG
FOR TMPS TO REACH 90 OR BETTER ACROSS SERN AREAS.
FCST THEN BECOMES A BIT MORE CHALLENGING MON NITE AND TUE AS FRNTL
BNDRY STALLS OUT ALONG NC COAST WITH OVERRUNNING MSTR PROGGED TO
DVLP ALONG IT THEN MOVE N. FCST CHALLENGE IS JUST HOW FAR N THIS
MSTR GETS AS IT ENCOUNTERS DRYER AIR MOVG IN FROM THE N. UPSHOT
FOR NOW WILL BE TO TREND FCST AS CLOUDIER AND MUCH COOLER. WILL
KEEP LOW CHC POPS (SHWRS...AS ANY TSTRM THREAT ENDS AFTR FROPA)
ACROSS SRN HALF OF FA WITH SLGHT CHC ACROSS THE N. LOWS MON NITE
DROP INTO THE 60S. HIGHS TUE 75-80.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
GOING CLSR TO THE 12Z NAM/00Z ECMWF MDLS FOR TUE NGT THRU FRI...THEN
CLSR TO THE 12Z GFS FOR FRI NGT THRU SAT. FRNTL BNDRY SHUD GET
PUSHED FARTHER S AND E OF THE AREA TUE NGT AND WED...AS HI PRES BLDS
IN FM THE NNW. SFC HI PRES WILL THEN BE CNTRD OVR THE REGION OR TO
THE NE WED NGT THRU SAT.
KEPT SLGT CHC OF -SHRAS ACRS SRN PORTIONS OF THE AREA TUE NGT AND
WED...THEN GOING DRY WX EVERYWHERE WED NGT THRU SAT. MIN TEMPS WILL
RANGE FM THE UPR 50S TO UPR 60S WED AND THU MORNGS...AND IN THE MID
50S TO MID 60S FRI AND SAT MORNG. MAX TEMPS WILL RANGE THRU THE 70S
TO NR 80 THRU THE PERIOD.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR TODAY WITH W WINDS SHIFTING TO S/SE LATE THIS AFTERNOON
AND EVENING. VERY LITTLE CONVECTION EXPECTED TODAY BUT MENTIONED
CB AT SBY WHERE THERE IS THE BEST UPPER SUPPORT. ONLY PUT IFR
OVERNIGHT AT SBY BUT WILL DEPEND ON CLEARING SKY. IF SKIES
CLEAR...THERE IS NOT MUCH TO PREVENT A FEW HOURS OF LIFR THERE.
VFR CONDS SUN THROUGH ERY MON. SOME LOWER CONDS ARE POSSIBLE LATE
MON INTO TUE WITH SCT PCPN AND SOME LOW CEILINGS BEHIND FRONT TUE.
OTHERWISE...VFR WILL EXTEND THRU MID WEEK.
&&
.MARINE...
NO HEADLINES IN THE SHRT TERM TNGT THRU MON. SFC HI PRES ALNG THE SE
CST...WILL SLIDE OUT TO SEA FOR SUN INTO SUN NGT. A COLD FRNT WILL
PUSH ACRS THE AREA MON INTO MON NGT. THE FRNTL BNDRY WILL MOVE
FARTHER S AND E OF THE REGION TUE INTO WED...AS HI PRES BLDS IN FM
THE N. THE HI WILL BE OVR THE AREA THRU THU.
SW WNDS WILL INCRS TO 15 TO 20 KT FOR SUN NGT INTO MON MORNG...THEN
SHIFT TO THE N OR NE BY TUE MORNG. NE WNDS (STRNGEST ON TUE) WILL
CONTINUE THRU THU. WAVES 1 TO 3 FT AND SEAS 2 TO 4 FT THRU THE SHRT
TERM.
&&
.CLIMATE...
RECORDS FOR SELECTED SITES:
9/14 9/15
RIC...95 IN 1980 97 IN 1930
ORF...92 IN 1995 93 IN 1938
SBY...94 IN 1915 94 IN 1927
ECG...97 IN 1952 95 IN 1938
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.
&&
SYNOPSIS...MPR
NEAR TERM...MPR
SHORT TERM...MPR
LONG TERM...TMG
AVIATION...LSA
MARINE...TMG
CLIMATE...MPRHazardous weather outlook, Sep 13, 3:41 AM EST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
441 AM EDT SAT SEP 13 2008
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-140900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
441 AM EDT SAT SEP 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE COMBINATION OF TEMPERATURES IN THE LOW TO MID 90S COMBINED
WITH MODERATE HUMIDITY LEVELS WILL RESULT IN HEAT INDEX VALUES
INTO THE UPPER 90S TO AROUND 100 DEGREES SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ630>633-650-652-654-656-658-140900-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
441 AM EDT SAT SEP 13 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
05
In the hours before
Special weather statement, Sep 13, 3:10 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
410 PM EDT SAT SEP 13 2008
VAZ049-132115-
LOUISA VA-
410 PM EDT SAT SEP 13 2008
...STRONG THUNDERSTORM MOVING ACROSS LOUISA COUNTY...
AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOUISA...MOVING SOUTHEAST AT 15 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR LOUISA...AND...LOUISA AIRPORT AT
415 PM EDT...YANCEYVILLE AT 430 PM EDT...CUCKOO AT 440 PM EDT...APPLE
GROVE AT 450 PM EDT...ORCHID AT 500 PM EDT...LOCUST CREEK AT 515 PM
EDT.
WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
BAJ
Thunderstorm Wind, Louisa
- When
- September 13, 3:31 PM EST
- Where
- Louisa County, 1.77 mi WNW of Cuckoo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.960, -77.930
Tree was downed and blocking the road at Mount Airy Road.
Thunderstorm Wind, Westmoreland
- When
- September 13, 8:08 PM EST
- Where
- Westmoreland County, 1.63 mi W of Oak Grove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 38.180, -77.030
Trees were downed off of Route 3 east of Rollins Fork.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, September 13 to 14, 20082 deaths · 3 injured · $41 million · 14 events
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 20081 injured · $31 million · EF1 · 55 events
- Tornadoes and Tropical Storm in Louisiana, September 13, 20086 injured · $4.5 million · EF0 · 33 events
- Hurricane and Tornado in Texas, September 13, 20082 injured · $10 million · EF0 · 21 events
- Tornado in Michigan, September 13, 2008$250,000 · EF2 · 1 event
- Flood in Michigan, September 13 to 17, 2008$11 million · 1 event
- Flood in Illinois, September 13 to 16, 2008$5.0 million · 1 event
- Tornadoes and Tropical Storm in Arkansas, September 13 to 14, 2008$2.4 million · EF0 · 11 events
- Flash Flood and Flooding in Michigan, September 13 to 16, 2008$2.4 million · 4 events
- Flooding in Iowa, September 13 to 15, 2008$2.0 million · 2 events
- Flash Flooding in Indiana, September 13, 2008$1.5 million · 4 events
- Flash Flood and High Wind in Arkansas, September 13 to 14, 2008$850,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135176, 135177.